Reporting Kristine Sorensen
PITTSBURGH (KDKA) — For centuries, people have been looking for the fountain of youth and many still are.
But local doctors are seeing patients who are overdoing skin treatments for their face, causing not only pain but long-term skin damage.
Retin A, chemical peels and microdermabrasion are all things you’ll find prescribed or performed by a doctor or licensed medical professional.
But when people try to treat themselves, they can run into trouble.
“We’ve had patients come in the day before their daughter’s wedding and done an at-home chemical peel and come in with second degree burns,” said Dr. Suzan Obagi, a dermatologist at UPMC Cosmetic Surgery & Skin Health Center.
Dr. Obagi says other patients have come in after too many skin treatments elsewhere.
“Now, they have had constant burning and tingling for seven to eight months straight because the skin now is basically reacting to any chemical in air,” Dr. Obagi said. “So, if spray cleaning or spritzing on a little perfume, those chemicals float in air and land on skin and cause extreme discomfort for these patients.”
With a simple online search, KDKA’s Kristine Sorensen found how easy it is to buy the strong acids used in chemical peels by professionals.
“Typical strengths for over the counter meds are two percent for salicylic acid and six to 10 percent for glycolic acid,” Dr. Obagi said. “We’re finding patients with 30 percent, 60 percent, 70 percent on internet.”
These can cause chemical burns if not used properly.
It’s also easy to buy prescription strength Retin A, a retinoid cream used for fine lines and acne.
“Usually, thankfully, most of over-the-counter strength retinoids are fine,” she adds. “But if you stumble upon a website where selling prescription-strength retinoid, that should be a red flag and seek professional help first… because there are certain reactions that can happen and certain products you don’t want to mix together with those.”
People can also overdo exfoliators, things like scrubs and microdermabrasion, scrubbing off more than the top dead layer of skin.
Dr. Obagi warns of overdoing anything on your skin. If there’s pain or bleeding, you’ve done more harm than good.
“They start to think if a little bit is good, more is better,” she says. “So, they start to do more for their skin and that can really damage the barrier function of the skin.”
Also, Dr. Obagi says most lip balms and chap sticks actually have chemicals that irritate the skin and dry it further, causing you to want to put more on.
Instead, she says to use Vaseline, Aquaphor or just a plain Chapstick without any sunscreen or extra ingredients.